Are You Taking Too Many Prescription Drugs?

By Stephen T. Sinatra, M.D., F.A.C.C., F.A.C.N., C.N.S., C.B.T.

Doctors are prescribing more drugs than ever to patients, particularly older patients.

Now, voices are being raised in the medical community questioning what is called “polypharmacy,” the practice of prescribing many medications to a single patient.

The problem is, that the more drugs a patient takes, the higher the risk of drug interactions and side effects.

In the U.S., the proportion of patients taking five or more medications shot up from 6 to 15 percent between 1995 and 2005.

Drug interactions and side effects can trigger weakness, fatigue, falls, constipation, diarrhea, sleeplessness, disorientation, heart arrhythmias, and many other symptoms. They can even cause death.

If you or a loved one are taking multiple medications, you need to take action in order to reduce your risks. Read the full article here to learn more about the problem and what you can do about it.

© 2015 HeartMD Institute. All rights reserved.

Leave a Reply

2 Comments

  1. Susan B

    on October 9, 2019 at 12:36 am

    A relative of mine, as I had expected, has been receiving way too many medications for a long time. He is 66 year old diabetic.
    For over a year, he has been taking Reglan and Compazine together. One was prescribed by his PCP and the other medication from his Gastro doctor. His PCP show both meds in his list of what he has been taking. His Gastro doctor was not told by my relative that he was on the Compazine medication. I went with him, as I had him make the appointment, to his PCP doctor yesterday, and I had my relative take all his medications. Two of the bottles were the Compazine 10 mg (which he had been taking both every day!) and the other bottle was the 10 mg of the Reglan. The PCP doctor almost looked speechless as he looked at all three bottles and told him to stop taking immediately and gave them to me. He also has been taking Lisinopril to keep his high blood pressure in check, metformin for blood sugar control, Zoloft 100 mg for depression and Inderal 80 mg for anxiety! The PCP doctor said nothing about stopping any of the other medications. My relative is a disaster…..sleeps all the time…dizzy…has balance issues standing and walking, falls, severe hand tremors, cannot concentrate on anything. His PCP has off and on had him tested for Parkinson’s disease…but is always negative. I told him his Parkinson’s symptoms are from the Reglan and the Compazine. I have set him up with another doctor for second opinion on everything….wipe the slate clean and get away from the present PCP. When we were there yesterday, he ordered blood work on him and ANOTHER Parkinson’s disease test. His new doctor appointment is not for three weeks. What else can I do???

  2. Karen S.

    on January 30, 2021 at 11:51 pm

    I took Singular 10 mg. O.D. for over a year, along with Synthroid , Cytomel and Metoprolo for many years. My M.D. wouldn’t listen to me for over a year when I said my TSH indicated that my thyroid dosages should be increased, as I had many symptoms of low functioning thyroid. She said I was low in sodium. A few months to two weeks ago I started developing more symptoms of low thyroid and about a dozen side effects to the Singular: almost continuous coughing and runny nose got worse, sudden arthritis in many joints in my body, worse headaches that I thought were migraines, OCD symptoms, worsening of the strange dreams of over a year and the worst one is brief epsidoes when my brain stops working mid-sentence. My doctor doesn’t Listen to me, so I stopped the Singular, at the advise of my pharmacist. I reported this to the FDA. What should I do next, as I’m certain my doctor won’t listen to me if I tell her about it? Any comments would be welcome. This is from a retired nurse who has studied nutrition and holistic medicine for over 20 years.

Leave a Reply

Your email address will not be published. Required fields are marked *

Most Popular